Format

Send to

Choose Destination
Hum Pathol. 2003 Feb;34(2):187-9.

Histologic changes resembling acute rejection in a liver transplant patient treated with terbinafine.

Author information

1
Departments of Pathology and Medicine, The University of Texas Health Science Center at San Antonio, 78229, USA.

Abstract

We present a case of histologic changes resembling acute cellular rejection in a liver transplant patient treated with terbinafine. Approximately 5 years after orthotopic liver transplantation, a 51-year-old Hispanic man developed elevated liver enzyme levels. A biopsy sample was interpreted as acute cellular rejection, and the patient was treated with increased immunosuppression. Review of medications showed that the patient had been started on terbinafine approximately 4 weeks earlier for onychomycosis, and it was discontinued. A follow-up visit 2 weeks later revealed progressive jaundice, malaise, and nausea, and evaluation of a second liver biopsy sample revealed marked centrilobular cholestasis and severe bile duct damage, consistent with terbinafine hepatotoxicity. Although these histologic changes have been described in treated patients with both normal and abnormal livers, the potential for confusion with acute rejection in patients with hepatic transplantation has not previously been reported.

PMID:
12612888
DOI:
10.1053/hupa.2003.16
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center